Minnesota, 2004

High Wind in Minnesota, December 12, 2004

December 12, 2004 · NWS FSD · 8 events in 8 counties and zones

Sustained winds around 40 mph with gusts to around 65 mph occurred from before daybreak into the early afternoon. Most of the damage was limited to minor tree damage and bent or broken road signs, but the walls of a lumber yard building under construction in Jackson collapsed.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Sustained winds around 40 mph with gusts to around 65 mph occurred from before daybreak into the early afternoon. Most of the damage was limited to minor tree damage and bent or broken road signs, but the walls of a lumber yard building under construction in Jackson collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 11, 8:36 PM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Dec 11, 8:36 PM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CST SAT DEC 11 2004

.DISCUSSION...
IN THE PROCESS OF ISSUING A HIGH WIND WARNING. SOFTWARE WILL LIKELY
NOT ALLOW ME TO GET THIS OUT AS FAST AS POSSIBLE...SO IT MAY BE
CLOSER TO 930 PM CST BEFORE PRODUCT GETS OUT THERE. WARNING EXPECTED
TO RUN ALONG AND EAST OF A BROOKINGS TO PARKSTON TO YANKTON LINE.

WINDS PICKING UP OVER NORTHWEST SD...WITH A GUST TO 52 MPH AT
BUFFALO. WINDS ALSO PICKING UP PRETTY QUICKLY OVER BUFFALO RIDGE IN
SW MN...WITH A 40 MPH GUST FROM THE SOUTHWEST. WILL NEED TO WATCH
THIS AREA AS WINDS BECOME MORE WESTERLY AND ALSO STRENGTHEN. MAY
NEED TO INITIATE ADVISORY ALONG THE RIDGE A LITTLE EARLIER. MAY NEED
TO UPGRADE TO A HIGH WIND WARNING FOR A GOOD CHUNK OF THE AREA.
BUFKIT MIXED LAYER SUGGESTS 55 KNOTS POTENTIAL AND LATEST GGW
SOUNDING HAS 50-60 KNOTS FROM 3500FT TO 6000FT AND 75-80 KNOTS FROM
8000FT TO 12000FT.

OTHERWISE...TEMPERATURES HOLDING FAIRLY STEADY WITH DECENT GRADIENT
AND WARMING LOW LEVELS JUST OFF THE SFC. WILL MAINTAIN FAIRLY STEADY
TEMPERATURES UNTIL LATE TONIGHT AND TOMORROW MORNING WHERE COLDER
AIR STARTS TO LEAK IN. THIS TREND WAS ALREADY SUGGESTED IN THE
HOURLY CURVE...AND WILL MAKE JUST A FEW ADJUSTMENTS.

WILL LEAVE SLIGHT CHANCE FOR LIGHT RAIN SHOWERS IN
TONIGHT...ALTHOUGH CHANCES NOT LOOKING TOO GOOD. BETTER CHANCE
APPEARS TO BE ON SUN MORNING/EARLY AFT OVER SW MN AS SYSTEM WRAPS UP
AND SATURATION OCCURS AT NEEDED COLDER TEMPERATURES ALOFT.

.AVIATION...
HAVE SLOWED THE PROGRESSION OF STRONG WINDS ACROSS THE CWA TONIGHT
IN THE TAFS. INVERSION SHOULD CONTINUE TO STRENGTHEN WITH ADDITIONAL
WARMING ALOFT THROUGH THE OVERNIGHT. THIS SHOULD KEEP STRONGEST
WINDS DETACHED FROM THE SFC UNTIL COLDER AIR IN THE LOW LEVELS
BREAKS DOWN STRENGTHENING STABLE LAYER. USING 900MB-925MB AS THE
LEVEL WHERE THE CAA WILL REALLY NEED TO WORK OUT INVERSION...LOOKS
LIKE STRONGEST CAA FOR HON STARTING AROUND 09-10Z...FSD AROUND
11-12Z AND SUX AROUND 13-14Z.

.PREV DISCUSSION...

CDFNT POISED TO COME DOWN AS ADVERTISED PAST SVRL DAYS. PCPN IF ANY
SHUD BE LMTD TO A EVRY QUICK BAND OF SPRNKLE MOVG ACRS AREA TNGT AHD
OF COLD AIR...AS PER MESOETA DEPICTION BOTH FROM 12Z AND 18Z RUNS.
ONLY OTHER MENTN OF PCPN WILL BE FLRYS NERN PART OF FCST AREA BHND
CDFNT SUN...MAINLY SWRN MN. MOCLDY AREA SHUD ACCOMPANY SPRNKLS TNGT
THEN PTLY TO MOCLY NERN CWA WITH FLRYS SUN.

CDFNT AND WNDS BHND IT HAVE BEEN CONSISTENTLY HANDLD BY MODELS PAST
FEW DAYS...THU AFTN IN AFD I NOTED WE WUD PRBLY NEED WND ADVDY FOR
SUN. AS IT TURNS OUT WITH DECNT GRADNT...MIXG SITUATION...ANDRPDLY
RISING PRES WE DONT LOOK TOO FAR FROM HI WND CRITERIA FOR SUN. FOR
NOW LOOKS LIKE WNDS WONT QUITE USSTAINED 40 MPH ON A CONSISTENT
BASIS...AND GUSTS SHUD BE ARND 50 MPH...SO WILL GO WITH ADVY. WILL
START ADVY N AND W AFTER MIDNGT AND NWRN IA SUN MRNG. WE PRBLY HAVE
A CPL HRS EXTRA IN THERE BUT WITH RPDLY MOVG FNT HAVE ELECTED TO
ALLOW FOR WNDS COMNG UP A TAD ERYR THAN WHAT MODELS ARE SHOWING. WND
ADVY WILL GO THRU 00Z...THAT IS 6 PM SUN EVE...THO WITH WNDS NOT
DYING RPDLY IT IS PSBL THAT ADVY MAY NEED TO BE EXTENDED PAST THEN.
IN ANY EVENT IT WILL PRBLY BE NEEDED BYND SUN 4 PM FCST.

SUN NGT AND MON WNDS SHUD STEADILY DCRS FROM WINDY SUN EVE TO BREEZY
MON. CLDS SHUD ALSO STEADILY DCRS WITH SKIES BCMG MOCLR. TUE SHUD BE
A CLR DAY WITH LGT WNDS BCMG A LTL BIT OF A SRLY BREEZE...THEN CLDS
INCRG TUE NGT.

TEMPS WONT BE ALL THAT COLD BHND FNT...AS USUAL FOR THIS DEC...THO
IT WILL CERTAINLY FEEL CHILLY SUN WITH ALL THAT WND. SAME FOR MON
WITH STILL SOME BREEZE LEFT AND TEMPS A LTL COLDER. AFTER A FAIRLY
COLD MON NGT...TEMPS WILL BEGIN TO WARM SOME TUE.

IN THE LONG RANGE...NW FLOW ALOFT WL BRING A SERIES OF FNTS THRU THE
CWA. FIRST S/W WL MOVE THRU WED NITE AND WL BRING SOME CLOUDS AND
PERHAPS A FEW SPRINKLES OR FLURRIES. WL LEAVE DRY FOR NOW. SHUD
WARMUP NICELY ON WED AHEAD OF FNT WITH 40S EXPECTED MOST PLACES. CAA
WL SPREAD ACRS CWA WED NITE INTO THU WITH HIGHS ON THU 5 TO 10 DEG
COOLER THAN WED. ANOTHER WEAK S/W WL DROP ACRS THE EASTERN PLAINS
LATE THU NITE AND FRI BUT AIR BEHIND THIS S/W NOT ANY COLDER AND
SHUD PBLY SEE SOME WAA BY FRI AFTN. SO TEMPS WL BE A FEW DEG WARMER
ON FRI. MILD AIR WL COVER AREA ON SAT WITH HIGHS GENLY IN THE 40S.
WL LEAVE CWA DRY IN THE LONG TERM (WED-SAT) LOW TEMPS SHUD REMAIN
ABOVE NORM DUE TO NO SNOW COVER.

&&

.AVIATION...
STG NW SFC WNDS WL SPREAD ACROSS AREA LATER TONIGHT AND SUN. GUSTS
TO 40 TO 45 KTS WL OCCUR BEHIND CDFNT...REACHING HON AFT 06Z...FSD
AFT 09Z AND SUX AFT 12Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY  AFTR MIDNT TNGT TO 6 PM SUN  GREGORY CO TO HON TO BKX
     WIND ADVY  AFTR 3 AM TNGT TO 6 PM SUN   SERN CRNR OF SD
MN...WIND ADVY  AFTR MIDNT TNGT TO 6 PM SUN  PQN TO MML AND NW
     WIND ADVY  AFTR 3 AM TNGT TO 6 PM SUN   FSD TO MWM AND SE
IA...WIND ADVY  AFTER 3 AM TNGT TO 6 PM SUN  FAR NRN NW IA COS
     WIND ADVY  6 AM TO 6 PM SUN             NWRN IA XCP FAR N
NE...WIND ADVY  6 AM TO 6 PM SUN             EXTRM NERN NE

&&

WILLIAMS
Hazardous weather outlook, Dec 11, 4:51 AM CST, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0451 AM CST SAT DEC 11 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0451 AM CST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS WILL SPREAD ACROSS THE ENTIRE AREA ON
SUNDAY... BEHIND A COOL FRONT WHICH WILL MOVE THROUGH THE REGION
SATURDAY NIGHT. SUSTAINED WINDS OF 25 TO 35 MPH WILL BE COMMON
WITH GUSTS TO 40 TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Cottonwood

When
December 12, 4:00 AM CST to 2:00 PM CST
Where
Cottonwood forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

High Wind, Jackson

When
December 12, 4:00 AM CST to 2:00 PM CST
Where
Jackson forecast zone
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
December 12, 4:00 AM CST to 2:00 PM CST
Where
Lincoln forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

High Wind, Lyon

When
December 12, 4:00 AM CST to 2:00 PM CST
Where
Lyon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

High Wind, Murray

When
December 12, 4:00 AM CST to 2:00 PM CST
Where
Murray forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

High Wind, Nobles

When
December 12, 4:00 AM CST to 2:00 PM CST
Where
Nobles forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

High Wind, Pipestone

When
December 12, 4:00 AM CST to 2:00 PM CST
Where
Pipestone forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

High Wind, Rock

When
December 12, 4:00 AM CST to 2:00 PM CST
Where
Rock forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429372, 5429373, 5429374, 5429375, 5429376, 5429377, 5429378, 5429379.